Hail, O'Brien
- When
- April 10, 4:49 PM CST
- Where
- O'Brien County, 3 mi W of Paullina
- Measured
- 0.75 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 42.983, -95.700
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 10, 3:00 PM CST, 1 hour 49 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 400 PM CDT TUE APR 10 2001 APPEARS TO BE ANOTHER BOWLING BALL HEADED FOR THE CWA TONIGHT THROUGH WEDNESDAY NIGHT. CRNT WV IMAGERY SHOWS QUITE A SPIN ORGANIZING OVR AZ...AND KOAX 88D SHOWS PLENTY OF CONVECTION NR THE WMFNT WITH MORE SCT CONVECTION IN NE NEB. THIS WMFNT SHOULD LIFT NWD TONIGHT...AND WIND SHEAR AND LLVL THTE/THTE ADV SHOWS THAT NW IA SHOULD RECEIVE THIS CONVECTION THROUGH THE EVENING HOURS...AS LLVL WINDS VEER FM THE E TO THE SE. BLV THERE IS A SLIGHT RISK FOR SOME SVR POTENTIAL IN THIS AREA...WITH FAIRLY UNSTABLE AIR DUE TO CLEARING SKIES...AND GOOD WIND SHEAR AND THTE PROPERTIES AS MENTIONED ABV. OTHERWISE...FIRST SHORTWV LIFTS NWD TNGT AND MOST OF THE CWA SHOULD GET SOME SHOWER ACTIVITY FM THE MASS OF CLDS IN SRN NEB AS THE NIGHT WEARS ON...HOWEVER WASNT CONFIDENT ENUF TO GO CATEGORICAL AND OPTED FOR LIKELY INSTEAD. ANY TS ACTIVITY SHOULD BE CONFINED MAINLY TO THE ERN AND SE SECTIONS OF THE CWA...BECAUSE THE WIND SHEAR IS PRETTY LAME OVR THE JAMES VALLEY AND BROOKINGS AREA. WORDED ZONES ACCORDINGLY. WEDNESDAY...THE LARGE UPR LOW MOVES IN. NW IA LOOKS TO BE ON THE NOSE OF THE DRY SLOT WITH TREMENDOUS SHEAR AND DECENT INSTABILITY. DEFINTELY A SVR POTENTIAL EXISTS WITH ALL PARAMETERS LOOKED AT FOR THE SE QUAD OF THE CWA. COULD HAVE SOME MORE HEAVY RAIN PROBLEMS IN THE JAMES RIVER AREA AS THE WRN CWA IS SETUP IN THE TROWAL AGAIN... WITH EXTREMELY STRONG 850MB FRONTOGENESIS...LIFT AND WAA. THE I 29 CORRIDOR IN SD MAY BE CAUGHT IN BETWEEN THESE TWO ACTS...RECEIVING SHRA AND TS...BUT PSBLY MISSING THE HEAVIEST RAIN AND STRONGEST CONVECTION. AS THE LOW MOVES NE WED NIGHT...LLVL WINDS REALLY GET CRANKED UP AGAIN BEHIND THE SYSTEM...AND AM CONCERNED THAT ONCE AGAIN THE NW IA SECTION COULD BE BUFFETED BY SOME VERY STRONG WINDS. THIS IS DUE TO THIS AREA HAVING THE DRIEST AIR IN THE CWA...COUPLED WITH THE STRONGEST 850-700MB CAA AND STRONGEST SUBSIDENCE. SO THINGS ARE COMING TOGETHER FOR ANOTHER WIND EVENT...ESP IN NW IA. LINGERING LIGHT SHOWERS ON THURSDAY...AND TEMPS MAY MIX RATHER WARMLY OVR THE SRN AND WRN SECTIONS OF THE CWA. ADMITTEDLY...DIDNT SPEND A LOT OF TIME ON THE EXTENDED...HOWEVER...IN GENERAL THE NEW 12Z AVN IS MUCH MORE ZONAL THAN LAST NIGHTS MRF. OTHER THAN A SLIGHT MID LVL SHORT WV MOVG THRU THE NORTH FRI NIGHT...IT IS VERY HARD TO PIN POINT PCPN WITH THIS PTRN. THEREFORE IT LOOKS LIKE NORMAL TEMPS WITH A FAIRLY DRY PERIOD...BUT STAY TUNED ON THIS. .FSD...NONE FUHS
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003- 012>014-020>022-031-032-NEZ013-014-110900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 350 PM CDT TUE APR 10 2001 ...ANOTHER INTENSE STORM TO EFFECT THE AREA... FOR THE SECOND TIME IN LESS THAN A WEEK...A VERY STRONG LOW PRESSURE SYSTEM WILL MOVE OUT OF THE SOUTHERN ROCKIES...AND NORTHEAST ACROSS THE PLAINS. TONIGHT AS THE LOW MOVES NORTHEAST INTO SOUTHWEST NEBRASKA AND A WARM FRONT WILL MOVE NORTH INTO IOWA. THIS WILL CONTINUE TO PRODUCE SCATTERED SHOWERS OVER SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA...NORTHWEST IOWA AND NORTHEAST NEBRASKA. THUNDERSTORMS ARE EXPECTED GENERALLY SOUTH OF A LINE FROM YANKTON SOUTH DAKOTA TO SIOUX CITY TO SPENCER IOWA. WEDNESDAY AS THE LOW MOVES NORTHEAST ACROSS NEBRASKA...THE WARM FRONT WILL MOVE NORTH INTO SOUTHERN MINNESOTA. SHOWERS AND THUNDERSTORMS WILL PREVAIL OVER SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA...NORTHWEST IOWA AND NORTHEAST NEBRASKA. THE THUNDERSTORMS COULD PRODUCE VERY HEAVY RAIN...SOUTHEAST OF A LINE FROM JACKSON MINNESOTA TO SIOUX FALLS TO YANKTON...WITH SEVERE STORMS POSSIBLE IN PARTS OF NORTHWEST IOWA. WIDESPREAD RAIN...HEAVY AT TIMES...WILL OCCUR FROM THE LOWER JAMES RIVER WEST TO THE MISSOURI RIVER. THE RAIN WILL ADD TO THE FLOODING PROBLEMS THAT ALREADY EXIST AND PONDING OF WATER IS POSSIBLE FROM THE HEAVY RAIN...ESPECIALLY IN URBAN AREAS. WEDNESDAY NIGHT INTO THURSDAY MORNING...THE LOW IS FORECAST MOVE RAPIDLY NORTHEAST OVER MINNESOTA. THE RAIN OVER THE AREA SHOULD BE ENDING FROM WEST TO EAST OVER THE REGION AFTER MIDNIGHT. HOWEVER VERY STRONG AND GUSTY WEST TO SOUTHWEST WINDS WILL ONCE AGAIN DEVELOP OVER NORTHWEST IOWA INTO SOUTHWEST MINNESOTA. THIS IS A POTENTIALLY DANGEROUS STORM WITH SEVERE THUNDERSTORMS...VERY HEAVY RAINS AND STRONG GUSTY WINDS. YOU ARE ADVISED TO LISTEN TO NOAA WEATHER RADIO...YOUR FAVORITE COMMERICAL WEATHER SOURCE...OR INTERNET FOR UPDATED INFORMATION ON THIS STORM.
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003- 012>014-020>022-031-032-NEZ013-014-110900- SPECIAL WEATHER STATEMENT...CORRECT FOR TYPOS NATIONAL WEATHER SERVICE SIOUX FALLS SD 350 PM CDT TUE APR 10 2001 ...ANOTHER INTENSE STORM TO AFFECT THE AREA... FOR THE SECOND TIME IN LESS THAN A WEEK...A VERY STRONG LOW PRESSURE SYSTEM WILL MOVE OUT OF THE SOUTHERN ROCKIES...AND NORTHEAST ACROSS THE PLAINS. TONIGHT AS THE LOW MOVES NORTHEAST INTO SOUTHWEST NEBRASKA...A WARM FRONT WILL MOVE NORTH INTO IOWA. THIS WILL CONTINUE TO PRODUCE SCATTERED SHOWERS OVER SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA...NORTHWEST IOWA AND NORTHEAST NEBRASKA. THUNDERSTORMS ARE EXPECTED GENERALLY SOUTH OF A LINE FROM YANKTON SOUTH DAKOTA...TO SIOUX CITY AND SPENCER IN NORTHWEST IOWA. WEDNESDAY AS THE LOW MOVES NORTHEAST ACROSS NEBRASKA...THE WARM FRONT WILL MOVE NORTH INTO SOUTHERN MINNESOTA. SHOWERS AND THUNDERSTORMS WILL PREVAIL OVER PARTS OF SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA...NORTHWEST IOWA AND NORTHEAST NEBRASKA. THE THUNDERSTORMS COULD PRODUCE VERY HEAVY RAIN...SOUTHEAST OF A LINE FROM JACKSON MINNESOTA TO SIOUX FALLS TO YANKTON...WITH SEVERE STORMS POSSIBLE IN PARTS OF NORTHWEST IOWA. WIDESPREAD RAIN...HEAVY AT TIMES...WILL OCCUR FROM THE LOWER JAMES RIVER WEST TO THE MISSOURI RIVER. THE RAIN WILL ADD TO THE FLOODING PROBLEMS THAT ALREADY EXIST...AND PONDING OF WATER IS POSSIBLE FROM THE HEAVY RAIN...ESPECIALLY IN URBAN AREAS. WEDNESDAY NIGHT INTO THURSDAY MORNING...THE LOW IS FORECAST TO MOVE RAPIDLY NORTHEAST OVER MINNESOTA. THE RAIN OVER THE AREA SHOULD BE ENDING FROM WEST TO EAST AFTER MIDNIGHT. HOWEVER VERY STRONG AND GUSTY WEST TO SOUTHWEST WINDS WILL ONCE AGAIN DEVELOP OVER NORTHWEST IOWA INTO SOUTHWEST MINNESOTA. THIS IS A POTENTIALLY DANGEROUS STORM SYSTEM WITH SEVERE THUNDERSTORMS...VERY HEAVY RAINS AND STRONG GUSTY WINDS POSSIBLE. YOU ARE ADVISED TO STAY TUNED TO NOAA WEATHER RADIO...YOUR FAVORITE COMMERICAL WEATHER SOURCE...OR THE INTERNET FOR UPDATED INFORMATION ON THIS STORM.
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003- 012>014-020>022-031-032-NEZ013-014-110900- SPECIAL WEATHER STATEMENT...CORRECT FOR TYPOS NATIONAL WEATHER SERVICE SIOUX FALLS SD 350 PM CDT TUE APR 10 2001 ...ANOTHER INTENSE STORM TO AFFECT THE AREA... FOR THE SECOND TIME IN LESS THAN A WEEK...A VERY STRONG LOW PRESSURE SYSTEM WILL MOVE OUT OF THE SOUTHERN ROCKIES...AND NORTHEAST ACROSS THE PLAINS. TONIGHT AS THE LOW MOVES NORTHEAST INTO SOUTHWEST NEBRASKA...A WARM FRONT WILL MOVE NORTH INTO IOWA. THIS WILL CONTINUE TO PRODUCE SCATTERED SHOWERS OVER SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA...NORTHWEST IOWA AND NORTHEAST NEBRASKA. THUNDERSTORMS ARE EXPECTED GENERALLY SOUTH OF A LINE FROM YANKTON SOUTH DAKOTA...TO SIOUX CITY AND SPENCER IN NORTHWEST IOWA. WEDNESDAY AS THE LOW MOVES NORTHEAST ACROSS NEBRASKA...THE WARM FRONT WILL MOVE NORTH INTO SOUTHERN MINNESOTA. SHOWERS AND THUNDERSTORMS WILL PREVAIL OVER PARTS OF SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA...NORTHWEST IOWA AND NORTHEAST NEBRASKA. THE THUNDERSTORMS COULD PRODUCE VERY HEAVY RAIN...SOUTHEAST OF A LINE FROM JACKSON MINNESOTA TO SIOUX FALLS TO YANKTON...WITH SEVERE STORMS POSSIBLE IN PARTS OF NORTHWEST IOWA. WIDESPREAD RAIN...HEAVY AT TIMES...WILL OCCUR FROM THE LOWER JAMES RIVER WEST TO THE MISSOURI RIVER. THE RAIN WILL ADD TO THE FLOODING PROBLEMS THAT ALREADY EXIST...AND PONDING OF WATER IS POSSIBLE FROM THE HEAVY RAIN...ESPECIALLY IN URBAN AREAS. WEDNESDAY NIGHT INTO THURSDAY MORNING...THE LOW IS FORECAST TO MOVE RAPIDLY NORTHEAST OVER MINNESOTA. THE RAIN OVER THE AREA SHOULD BE ENDING FROM WEST TO EAST AFTER MIDNIGHT. HOWEVER VERY STRONG AND GUSTY WEST TO SOUTHWEST WINDS WILL ONCE AGAIN DEVELOP OVER NORTHWEST IOWA INTO SOUTHWEST MINNESOTA. THIS IS A POTENTIALLY DANGEROUS STORM SYSTEM WITH SEVERE THUNDERSTORMS...VERY HEAVY RAINS AND STRONG GUSTY WINDS POSSIBLE. YOU ARE ADVISED TO STAY TUNED TO NOAA WEATHER RADIO...YOUR FAVORITE COMMERICAL WEATHER SOURCE...OR THE INTERNET FOR UPDATED INFORMATION ON THIS STORM.
The Sioux Falls radar (KFSD), 107 km away, was scanning. The volume nearest the first event began at 22:47 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2001Every state in 2001This day in weather historyWarnings in Iowa, April 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5244449.